Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 72, NWS Mobile, AL

May 9, 2019Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 9, 2019, 12:34 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 12:34 PM CDT (17:34 UTC)
Expired
May 9, 2019, 1:30 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:46 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 415 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
415 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS54 KMOB 091734
SVRMOB
ALC023-MSC153-091830-
/O.NEW.KMOB.SV.W.0072.190509T1734Z-190509T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1234 PM CDT Thu May 9 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Choctaw County in southwestern Alabama...
  Northern Wayne County in southeastern Mississippi...

* Until 130 PM CDT.

* At 1234 PM CDT, a severe thunderstorm was located over Stafford
  Springs, or 13 miles southwest of Quitman, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Butler, Lisman, Silas, Pennington, Gilbertown and
  Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8801 3209 8804 3206 8807 3206 8812
      3200 8811 3170 8837 3170 8846 3159 8846
      3169 8894 3182 8894 3185 8865 3190 8847
      3229 8842
TIME...MOT...LOC 1734Z 282DEG 35KT 3193 8892 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
131 
WWUS54 KMOB 091756
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1256 PM CDT Thu May 9 2019

ALC023-MSC153-091830-
/O.CON.KMOB.SV.W.0072.000000T0000Z-190509T1830Z/
Choctaw AL-Wayne MS-
1256 PM CDT Thu May 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CHOCTAW AND NORTHERN WAYNE COUNTIES...

At 1256 PM CDT, a severe thunderstorm was located 6 miles south of De
Soto, or 11 miles south of Quitman, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro, Butler, Lisman, Silas, Pennington, Gilbertown and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8801 3209 8804 3206 8807 3206 8812
      3200 8811 3170 8837 3170 8846 3159 8846
      3169 8894 3182 8894 3185 8865 3190 8847
      3229 8842
TIME...MOT...LOC 1756Z 282DEG 35KT 3188 8867 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:34 AM CDT, 5 hours earlier.

Area forecast discussion, May 9, 7:34 AM CDT, 5 hours before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
734 AM CDT Thu May 9 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Mostly MVFR conditions through 10.06z followed by
MVFR to IFR cigs through 10.12z. Expect mostly BKN low clouds
through 10.12z along with scattered showers and thunderstorms
forming to the west and moving across the north central gulf coast
region by mid to late afternoon continuing through this evening,
clearing out some after midnight tonight, followed by more
showers and thunderstorms approaching from the west by 10.12z.
Winds will be mostly southeast to south at 10 to 15 knots with
gusts to around 20 kts later this morning through early this
evening diminishing to 8 to 12 knots later this evening and
overnight. 32/ee

&&

.PREV DISCUSSION... /issued 437 AM CDT Thu May 9 2019/

NEAR TERM /Now Through Thursday night/...Expect better coverage
of showers and thunderstorms today and tonight in response to
increased forcing in the mid levels combined with better moisture
and surface based instability in the boundary layer later this
morning through tonight. A series of weak mid level impulses
continue to track NE across the deep south generally from the
western Gulf and east TX to the north central Gulf states
providing better lift or forcing further east along the northern
Gulf coast compared to the last couple of days. Low level forcing
in the form of residual localized outflow boundaries from Wednesday
night convection will also come into play. Latest model soundings
show increased instability in the boundary layer today and
tonight combined with plenty of dry air aloft with mid level lapse
ranging from 6.2 to 7.1 c/km suggesting a few storms could be
strong to severe with gusty straightline winds being to the main
concern. Frequent cloud to ground and periods of very heavy rain
will also accompany the stronger storms. The best chance for
severe weather will be over the western half of the forecast area
or generally west of a line stretching from Butler AL to
Leakesville in SE MS where a Slight Risk has been posted by the
Storm Prediction Center in Norman OK, with a Marginal Risk for all
remaining locations in the forecast area to the east.

With increased clouds and rain chances through tonight, temperatures
will be moderated somewhat compared to the last few days. Highs
will be near seasonal norms today with lows about 6 to 8 degrees
above average, ranging from the mid to upper 80s for most inland
locations and the upper 70s to lower 80s along the immediate
coast. Lows tonight will range from the upper 60s to lower 70s for
most inland locations and the lower to middle 70s along the immediate
coast. 32/EE

SHORT TERM /Friday Through Saturday night/...No major changes
noted in short term period forecast. A frontal boundary stretching
from northern AL southwest across central MS and and on to the
AR/LA border area on Friday will remain nearly stationary through
Friday night. The forecast area will remain on the warm and
unstable side of the frontal boundary with scattered to numerous
showers and thunderstorms over the northwestern half of the
area, but only scattered coverage over the southeastern half of
our area. Forcing will be a little weaker on Friday than it was on
Thursday, and chances for strong to severe storms will be more
limited. A deepening mid/upper level trough over the central part
of the country by Saturday will result in developing surface low
pressure along the nearly stationary front in the vicinity of
southern AR. This will lift the front slightly back to the north
as a warm front on Saturday, but as the surface low lifts
northeast across KY Saturday night the surface boundary will begin
to move more rapidly toward our area as a cold front. With the
slightly stronger dynamics and forcing associated with the low
pressure just to our northwest and the lift with the approaching
front, combined with daytime instability on Saturday, we could
again be looking at the potential for a few strong to marginally
severe storms over the area, especially northwestern half. Some
locally heavy rainfall in the 1 to 1.5 inch range will still be
possible over our far northwestern AL counties and most of our
southeast MS counties Friday and Friday evening. This rainfall
will come on top of similar rainfall totals of Thursday and
Thursday night, resulting in total of 1.5 to 2.5 inches over our
northwestern zones, where there will be a limited threat for some
possible minor flooding. Daytime highs Friday and Saturday in the
low to mid 80s. Nighttime lows Friday night and Saturday night in
the mid to upper 60s inland areas and lower 70s at the coast.
12/DS

LONG TERM /Sunday Through Wednesday/...The cold front will sweep
east across the entire forecast area on Sunday, with showers and
thunderstorms likely. Will again be monitoring for locally heavy
rainfall and some potentially strong storms as the front moves
through. The front should be east of the area by mid to late
evening Sunday, with rains ending from west to east across the
area. A mainly dry forecast for most of the area Monday and
Tuesday, but chances for showers and storms again increases from
the west on Wednesday as the next weather system begins to take
shape to the west of our area. A little cooler temperatures
expected with the passage, and in the wake of the front, with
highs primarily ranging from the upper 70s to mid 80s each day.
Overnight lows will range from low to mid 50s inland areas to low
to mid 60s near and along the coast each night, with the coolest
night being Monday night. 12/DS

MARINE...A moderate to strong southerly wind flow will persist over
the marine area through this evening then gradually diminish through
remainder of the week in response to high pressure over the eastern
Gulf slowly shifting eastward, combined with a weak cold front
slowly approaching from the northwest. Better coverage of showers
and thunderstorms can be expected through Sunday with a few strong
to severe thunderstorms possible. The weak cold front will eventually
move off the coast late Sunday into early Monday leading to a light
offshore flow Monday and Monday night. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 9, 3:44 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
344 AM CDT Thu May 9 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-100845-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a HIGH risk for rip currents along Gulf beaches of
Alabama and Northwest Florida through tonight.

Showers and thunderstorms will develop today and tonight. A few
strong to severe thunderstorms will be possible, especially over
interior sections of southwest Alabama and southeast Mississippi.
The main impacts will be gusty straight line winds, frequent cloud
to ground lightning and periods of very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a MODERATE risk of rip currents Friday through Sunday.

Showers and storms will develop each day Friday through Sunday.
A few strong to severe thunderstorms will be possible. The main
impacts will be gusty straight line winds, frequent cloud to
ground lightning and periods of very heavy rain.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>636-650-655-670-675-100845-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous wind and wave conditions for small craft will be
possible today and early tonight.

Showers and thunderstorms will increase in coverage late today and
tonight. A few strong to severe thunderstorms will be possible.
Gusty straight line winds, frequent lightning and heavy rain will
be the main impacts from the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will increase in coverage Friday through
Sunday. A few strong to severe thunderstorms will be possible each
day. Gusty straight line winds, frequent lightning and heavy rain
will be the main impacts from the stronger storms.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:25 PM CDTSpecial Weather StatementMOBChoctaw65 min
May 9, 3:00 PM CDTSpecial Weather StatementMOBMonroe30 min
May 9, 3:05 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe25 min
May 9, 3:40 PM CDTSpecial Weather StatementMOBButler, Crenshaw65 min
May 9, 5:21 PM CDTAreal Flood AdvisoryMOBMobile114 min
May 9, 5:41 PM CDTFlash Flood WarningMOBMobile98 min
May 9, 5:47 PM CDTSpecial Marine WarningMOB58 min
May 9, 6:54 PM CDTSpecial Marine WarningMOB96 min
May 9, 1:29 PM CDTSpecial Weather StatementMOBPerry61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.